Indiana, 2020

Damaging Wind in Indiana, May 24, 2020

May 24, 2020 · NWS IND · 1 event in 1 county or zone

Scattered thunderstorms slowly moved across central Indiana during the evening hours on May 24th. Thunderstorms generally remained sub-severe but a microburst occurred in southeastern Hendricks county after an outflow boundary initiated convection that later caused a microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms slowly moved across central Indiana during the evening hours on May 24th. Thunderstorms generally remained sub-severe but a microburst occurred in southeastern Hendricks county after an outflow boundary initiated convection that later caused a microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 24, 5:45 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 24, 5:45 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
645 PM EDT Sun May 24 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 229 PM EDT Sun May 24 2020

High pressure will generally remain over the area through the middle
parts of the week. A frontal system may affect the area during the
latter portions of the week.

&&

.NEAR TERM /This Afternoon and Tonight/...
Issued at 229 PM EDT Sun May 24 2020

Mid level vorticity center continues to slowly drift north through
southern Illinois, with short term model data suggesting this
feature will pass into northern Illinois by late this evening. Air
mass is quite unstable, so the threat for scattered convection
will continue into the evening hours. Will keep chance PoPs going
until about 250400Z, with the highest PoPs in the west closest to
the vorticity center, and cut them off after that as the mid
level feature drifts off to the north.

Low level thicknesses suggest the GFS MOS lows tonight look good, so
little if any adjustments planned.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 229 PM EDT Sun May 24 2020

Model data suggest heights may rise some on Monday, so convective
threat may be lower than it is today. Nevertheless, attainable
convective temperatures and an unstable environment may lead to some
widely scattered convection Monday afternoon. Will go with some
chance PoPs for Monday afternoon to cover this potential.

Otherwise, models suggest an upper low will cutoff over the southern
Plains by the middle of the week, as strong upper ridging develops
over the East Coast. Nothing really stands out for an organized
convective focus through Wednesday, other than a moist and unstable
air mass. As a result, will broadbrush PoPs for the rest of the
short term, as the unstable environment could spark off air mass
convection or convection associated with small disturbances not
discernible at this time.

Progged low level thicknesses generally support the GFS MOS
temperature guidance over the next couple of days. Any adjustments
will be minor.

&&

.LONG TERM /Monday night through Friday/...
Issued at 240 PM EDT Fri May 23 2020

12z GFS and ECMWF both show a cold front moving through central
Indiana next Friday as upper trough in the northern jet stream dips
down over the Great Lakes. This will bring mostly dry weather and
more seasonable temperatures next weekend per the National Blend.

Ahead of the cold front, a very warm, moist and unstable air mass
will interact with the front, any upper impulses and or small scale
boundaries and result in unsettled weather at times Wednesday night
through at least Friday. Good confidence in above normal
temperatures and high humidity as well.

&&

.AVIATION /Discussion for 250000Z TAF Issuance/...
Issued at 645 PM EDT Sun May 24 2020

VFR conditions throughout the period with any restrictions
confined to in and around convection.

An approaching upper wave from the southwest has helped to
initiate scattered convective development over portions of the
central Indiana mainly near and south of Interstate 74. The most
developed activity resides from near KHUF to west of KBMG and
lifting north. Storms should gradually diminish in coverage
throughout the evening after sunset once heating is lost...but the
presence of the upper wave tracking north through eastern Illinois
will likely enable some convection to linger in the Wabash Valley
as late as 05-06Z before dissipating. Will carry VCTS at all but
KLAF for the next several hours with a tempo group at KBMG and
KHUF for an hour or two. May need to eventually add a VCTS at KLAF
but confidence is low in whether storms will be able to impact the
terminal.

Skies will become partly cloudy overnight and on MOnday morning
before scattered convection again develops during the mid and
late afternoon with the moist and unstable airmass over the
region. Southerly flow will largely be the predominant wind
direction through the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM...MK
AVIATION...Ryan
Hazardous weather outlook, May 24, 5:14 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
614 PM EDT Sun May 24 2020

INZ021-028>031-035>049-051>057-060>065-067>072-251000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
614 PM EDT Sun May 24 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered thunderstorms are possible across Central Indiana
this evening.

Hazards: Lightning...small hail...gusty winds.

Timing: Through Midnight

Discussion: An approaching upper level wave will trigger scattered
thunderstorms through the evening...especially over the southwest
half of central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms are possible Monday through Saturday.

Discussion: Afternoon and evening showers and thunderstorms are
possible through the upcoming week as a warm and humid airmass
settles across the Ohio Valley. It is too soon to determine if the
storms will be severe. Lightning is a threat from any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

Storm motion this evening will be from the south-southwest at 30 mph.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, May 24, 5:07 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
607 PM EDT Sun May 24 2020

INZ043-051-060-242245-
Vermillion IN-Vigo IN-Sullivan IN-
607 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...EASTERN SULLIVAN AND
SOUTHWESTERN VERMILLION COUNTIES UNTIL 645 PM EDT...

At 606 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarksville to near Dennison to 7 miles
west of Linton. Movement was north at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Terre Haute, Clinton, Sullivan, West Terre Haute, Fairview Park,
Shelburn, Prairieton, Prairie Creek, Farmersburg, Dugger, Hymera,
Universal, Riley, Blanford, Shepardsville, Pimento, Pleasantville,
North Terre Haute, Indiana State University and Sandford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 8755 3935 8753 3974 8753 3969 8738
      3966 8739 3961 8738 3960 8731 3917 8724
      3900 8724 3890 8726 3890 8729 3929 8755
TIME...MOT...LOC 2206Z 185DEG 32KT 3951 8780 3948 8753 3901 8730

Ryan
Local storm report, May 24, 6:23 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
723 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     3 E INDIANAPOLIS INT'L  39.73N 86.23W
05/23/2020                   MARION             IN   PUBLIC

            LARGE TREE FELL OVER. TIME ESTIMATED.

&&

KH
Special weather statement, May 24, 6:44 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
744 PM EDT Sun May 24 2020

INZ045-046-054-250015-
Morgan IN-Putnam IN-Hendricks IN-
744 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
SOUTHWESTERN HENDRICKS AND SOUTHEASTERN PUTNAM COUNTIES UNTIL 815 PM
EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Mooresville, or 28 miles north of Bloomington, moving
north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Plainfield, Danville, Monrovia, Clayton, Fillmore, Coatesville, Amo,
Stilesville, Little Point, Eminence and Belle Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3949 8648 3950 8672 3974 8675 3974 8642
TIME...MOT...LOC 2344Z 181DEG 15KT 3957 8660

Ryan
Special weather statement, May 24, 6:48 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
748 PM EDT Sun May 24 2020

INZ046-047-250015-
Hendricks IN-Marion IN-
748 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENDRICKS AND WESTERN
MARION COUNTIES UNTIL 815 PM EDT...

At 748 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainfield, or 12 miles southwest of Indianapolis, moving north at 15
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Indianapolis, Plainfield, Brownsburg, Speedway, Avon, Pittsboro,
Clermont, Indianapolis Int'l Airport, Eagle Creek Reservoir and
Camby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3987 8622 3963 8627 3963 8641 3987 8646
TIME...MOT...LOC 2348Z 181DEG 15KT 3968 8633

Ryan

The radar

The Indianapolis radar (KIND), 6 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hendricks

When
May 24, 6:50 PM EST
Where
Hendricks County, 1.74 mi SW of Six Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.710, -86.350

Two trees of around a foot in diameter snapped at base due to thunderstorm wind gusts. One tree was partially rotted. Nearby a healthy tree limb of about 4 inches was snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883172.